Maine, 2003

Cold in Maine, January 27 to 28, 2003

January 27 to 28, 2003 · NWS CAR · 4 events in 4 counties and zones

Intensifying low pressure tracking across the maritimes helped draw arctic air across the region. Sustained winds of 15 to 25 mph combined with sub-zero temperatures to produce wind chills to around 40 degrees below zero.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking across the maritimes helped draw arctic air across the region. Sustained winds of 15 to 25 mph combined with sub-zero temperatures to produce wind chills to around 40 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 27, 9:38 PM EST, 22 minutes earlier.

Area forecast discussion, Jan 27, 9:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
938 PM EST MON JAN 27 2003

.UPDATED...LATEST SURFACE OBSERVATIONS SHOW FRENCHVILLE AND GREENVILLE WITH
WIND CHILLS IN THE -30 TO -35 RANGE. EXPECT WINDS TO REMAIN IN THE 10 TO 20
MPH UNTIL JUST BEFORE DAYBREAK...SO WITH TEMPERATURES CONTINUING TO FALL
OVERNIGHT WILL NEED TO ISSUE A WIND CHILL WARNING FOR ZONES 1-3-4-10.

.SYNOPSIS...LOW PRESSURE WILL LIFT NORTH THROUGH THE MARITIMES
TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST OVERNIGHT AND
TUESDAY AND DRIFT OFFSHORE TUESDAY NIGHT. A TROUGH OF LOW PRESSURE
WILL CROSS THE REGION FROM THE WEST WEDNESDAY. HIGH PRESSURE WILL
BUILD BACK OVER THE AREA ON THURSDAY.

DISCUSSION...
SNOW STUBBORNLY HANGING ON OVER FAR EAST AS LOW PRESSURE MOVES N
INTO THE MARITIMES. SAT AND RADAR LOOPS SUGGEST THAT SNOW WILL HANG
ON A COUPLE MORE HOURS BEFORE ENDING ABRUPTLY THIS EVENING FROM THE
WEST. HIGH PRESSURE EXPECTED TO BUILD SLOWLY EAST OVERNIGHT OUT OF
QUEBEC AND THEN MOVE EAST OF THE AREA TUE NIGHT. AIRMASS QUITE COLD
AND EXPECT TEMPERATURES TO PLUMMET WELL BELOW ZERO. LOWS OVER NW
MOUNTAINS WILL FALL WELL INTO THE MINUS 20S. GRID WIND/TEMPERATURE
FORECASTS RESULT IN WIND CHILL ADVISORY CRITERIA ALL ZONES TONIGHT
INTO TUE MORNING. WINDS WILL REMAIN BRISK THROUGH TUE AS LOW
INTENSIFIES OVER THE MARITIMES. CLIPPER SYSTEM FOR WED WILL BE
MOISTURE STARVED AND NOT REALLY STRONG ENOUGH TO TAP MUCH IN THE WAY
OF ATLANTIC MOISTURE. EXPECT SNOW FALL TOTALS MOST AREAS AROUND 1
INCH IN OCCASIONAL LIGHT SNOW WED/WED NIGHT. ANOTHER ARCTIC HIGH
BUILDS OVR THE REGION AGAIN ON THU. WEATHER WILL GET INTERESTING
THIS WEEKEND AS MODEL ENSEMBLE BRINGS SHORT WAVE ACROSS THE COUNTRY
WHICH TAKES ON A NEGATIVE TILT AS IT ENCOUNTERS RIDGE OVER WESTERN
ATLANTIC. JURY STILL OUT ON SPECIFICS AND WHERE SURFACE LOW WILL
ULTIMATELY TRACK. GFS/ECWMF SIMILAR IN SOLUTIONS AT THIS POINT WITH
SURFACE LOW HEADING INTO SOUTHERN MAINE. WILL BASE FORECAST ON THIS
SCENARIO AS CANADIAN GEM MUCH FARTHER E AND COLDER. EXPECT SURFACE
LOW WILL ULTIMATELY TRACK ALONG COASTAL FRONT. SHOULD SEE ENOUGH
WARM ADVECTION FOR A CHANGEOVER TO RAIN DOWNEAST AND ENOUGH WARM AIR
ALOFT FOR SLEET FAR N WITH THIS SCENARIO.

AVN MOS NUMBERS GENERALLY CAPTURING COLDNESS OF AIRMASS NEXT COUPLE
DAYS SO WILL STAY CLOSE TO THOSE NUMBERS WITH MINOR
ADJUSTMENTS...MAINLY EXPANDING RANGES OF LOWS. WILL MAKE SOME
ADJUSTMENTS TO AVN MOS ABOUT SAT AS EXPECT A NON-DIURNAL TEMPERATURE
ACTION WITH WARM ADVECTION.

COASTAL WATERS...GALE WARNING CONTINUING TONIGHT INTO TUE AFTERNOON..

.CAR...WIND CHILL WARNING ZNS 1-3-4-10
       WIND CHILL ADVISORY ZNS 2-5-6-11-15>17-29>32
       GALE WARNING TONIGHT AND TUE

APFFEL
Hazardous weather outlook, Jan 27, 6:28 AM EST, 15 hours 32 minutes before
MEZ001>006-010-011-015>017-029>032-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
628 AM EST MON JAN 27 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

LIGHT TO MODERATE SNOWFALL THIS MORNING WILL AVERAGE A TOTAL OF 3 TO
6 INCHES ACROSS EASTERN AND NORTHERN MAINE BEFORE ENDING AROUND
MIDDAY. ROADWAYS WILL BE SLIPPERY DUE TO THE SNOW.

A FRESH SURGE OF ARCTIC AIR COMBINED WITH WINDS AROUND 15 MPH WILL
RESULT IN WIND CHILLS OF 20 BELOW TO 34 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...

ANOTHER LIGHT TO MODERATE SNOWFALL IS EXPECTED ACROSS THE AREA
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

A STORM SYSTEM MOVING UP FROM THE SOUTH THIS WEEKEND MAY BRING SNOW
OR MIXED PRECIPITATION SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

MCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Piscataquis

When
January 27, 10:00 PM EST to January 28, 11:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Piscataquis

When
January 27, 10:00 PM EST to January 28, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
January 27, 10:00 PM EST to January 28, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
January 27, 10:00 PM EST to January 28, 11:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338922, 5338923, 5338924, 5338925.